Indiana, 2007

Flash Flood in Indiana, September 8, 2007

September 8, 2007 · NWS IWX · 1 event in 1 county or zone

A combination of a moist atmosphere, slow movement of convection and continued development of new convection resulted in heavy rainfall across much of northern Indiana. Radar estimated 2 to 5 inches of rain in many areas; however, localized flooding was reported in several areas and only isolated reports of flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A combination of a moist atmosphere, slow movement of convection and continued development of new convection resulted in heavy rainfall across much of northern Indiana. Radar estimated 2 to 5 inches of rain in many areas; however, localized flooding was reported in several areas and only isolated reports of flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 8, 12:13 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 8, 12:13 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
113 PM EDT SAT SEP 8 2007

.AVIATION...18Z TAFS
HIGH END MVFR CIGS WILL LIKELY PREVAIL THIS AFTN AT FWA AS MOISTURE WILL
CONTINUE TO OVERRIDE A SFC BDRY IN PLACE NEAR A LAF TO FDY
LINE...JUST SOUTH OF THE FWA TERMINAL. CIGS NEAR 3KFT EXPECTED AT
SBN THIS AFTERNOON...WILL CARRY A TEMPO BKN025 THROUGH 20Z TO
ACCOUNT FOR MVFR CIGS NEARBY. THERE IS THE RISK FOR SCT
CONVECTION THIS AFTN...BEST CHANCES BEING CLOSER TO THE FRONT AT
FWA. WILL ADD A VCTS GROUP FOR FWA AND KEEP SBN DRY THROUGH 02Z.
SHRA ACTIVITY IS EXPECTED LATE THIS EVENING INTO TONIGHT AS A
CONVECTIVELY-INDUCED SHRTWV OVER SW MO WILL TRACK NEWD TOWARDS THE
NRN OH VALLEY. THIS ALONG WITH A STRONG SHRTWV TRACKING THROUGH
THE UPPER MIDWEST AND NRN LAKES WILL PROVIDE PLENTY OF DEEP LAYER
MOISTURE AND LIFT FOR PRECIP TONIGHT. WILL ADD A -SHRA GROUP AFTER
03Z IN SBN AND SHRA IN FWA AFTER 02Z...ALONG WITH VCTS MENTION AT
FWA WITH THE FRONT NEAR. SOME ELEVATED CONVECTION IS POSSIBLE IN
SBN BUT WILL LEAVE THUNDER MENTION OUT FOR NOW. UPSTREAM OBS AND
FCST SOUNDINGS INDICATE IFR AND LOW-END MVFR CIGS FOR TONIGHT INTO
SUNDAY MORNING. WINDS SHOULD REMAIN BLO 10KTS THROUGH THE TAF
PERIOD.

&&

PREV DISCUSSION...
SHORT TERM...
MAIN ISSUE FOR SHORT TERM PERIOD WILL BE POSITION OF FRONTAL
BOUNDARY.  METARS SHOWING BOUNDARY PUSHING SE INTO CENTRAL IN EARLY
THIS MORNING.  EXPECT BOUNDARY TO LINGER TO THE S OF CWA AS ITS
ASSOCIATED SFC LOW STRENGTHENS AND MOVES NE OVER SRN CANADA.  A
SHORT/WV WILL APPROACH FROM THE SW TODAY TRACKING OVER SRN IN
INTO CENTRAL OH.  THIS WAVE WILL CAUSE THE FRONTAL ZONE TO PUSH BACK
NORTH INTO LOWER MI BY TONIGHT PROVIDING A TRIGGER FOR CONVECTION.
WITH LIMITED INSTABILITY CAUSED BY CLOUD COVER AND ADJACENT STABLE
AIR MASS JUST NORTH OF THE FRONT...EXPECT ANY THUNDERSTORMS TO
REMAIN BLO SEVERE.  WITH TRACK OF SHRT/WV THROUGH CENTRAL OH AIDED
BY 30-35KT H85 LLJ TONIGHT...BELIEVE SE CWA WILL HAVE THE BEST SHOT
FOR CONVECTIVE ACTIVITY.

TEMPS EXPECTED TO BE PROBLEMATIC ONCE AGAIN WITH SKIES ACROSS THE
NORTH LIKELY HAVING A PERIOD OF PARTLY SUNNY VS THE SOUTH WHICH MAY
REMAIN MOSTLY CLOUDY MUCH OF THE DAY. EXPECTING HIGHS IN THE MID TO
UPPER 70S ACROSS THE AREA. OVERNIGHT LOWS WILL THEN DROP OFF INTO
THE LOW TO MID 60S AS MSTR INCREASING AGAIN AND EXPECTED RAINFALL
ESPECIALLY SE.

LONG TERM...
WATER VAPOR IMAGERY CONTG TO SHOW SERIES OF SHRTWVS ALONG SRN
PORTION OF BROAD MEAN TROF OVER CANADA AND TOPPING RIDGE IN ERN
PACIFIC. STRONG SHRTWV WHICH AFFECTED OUR AREA TODAY WAS MOVG
INTO THE LWR GRTLKS AND OH VALLEY WITH SUB-TROPICAL MOISTURE
PLUME CONTG TO STREAM NE-ENE AHEAD OF IT. SFC CDFNT ASSOCIATED
WITH THIS SHRTWV HAS BECOME PARALLEL TO MID LEVEL FLOW AND THUS
SHOULD MAKE LITTLE ADDITIONAL SEWD PROGRESS. NEXT SHRTWV OF
INTEREST OVER MT THIS MORNING AND IS FCST TO MOVE TO NRN MN BY
12Z SUNDAY. BACKING FLOW AHEAD OF THIS SYSTEM SHOULD RESULT IN
SOME OVERRUNNING SHOWERS/TSTMS NORTH OF THE STALLED E-W BOUNDARY
OVER CENTRAL INDIANA, WHILE SFC CDFNT ASSOCIATED WITH THIS SYSTEM
SHOULD MOVE ACROSS THE CWA SUNDAY. NAM DEPICTION OF THESE EVENTS
APPEARS MORE REASONABLE THAN GFS WHICH APPEARS TO BE TOO DEEP WITH
LOW ALONG OLD BOUNDARY... PRBLY DUE TO CONVECTIVE FEEDBACK AND TOO
WK WITH NRN STREAM SYSTEM... PSBLY AS A RESULT OF OVERDEVELOPING
SRN STREAM SYSTEM LOW. NAM SOLUTION SUPPORTS GOING CHC OF TSTMS
ACROSS ALL BUT FAR NW PORTION OF THE CWA THROUGH THE DAY SUNDAY
WITH HIGHEST POPS SE CLOSEST TO STALLED OLD BOUNDARY AND WHERE
FROPA WILL OCCUR LATEST IN THE DAY ALLOWING FOR BETTER
DESTABILIZATION.

HIGH PRESSURE RIDGE SHOULD BUILD INTO THE WRN GRTLKS REGION BEHIND
THIS FRONT SUNDAY NIGHT PROVIDING FAIR WX. NEXT SHRTWV OF INTEREST
OVER BRITISH COLUMBIA THIS MORNING IS EXPECTED TO DIG SE TO THE
GRTLKS MON/MON NGT. ALTHOUGH THIS SYSTEM MAY PROVIDE SUFFICIENT MID
LEVEL LIFT IN OUR AREA TO SUPPORT A FEW SHOWERS, APPEARS AIRMASS
WILL BE STABLE ENOUGH BY THAT TIME TO PREVENT TSTMS AND HAVE THUS
REMOVED MENTION FOR THIS PERIOD. OTRWS, NO SGFNT CHANGES MADE TO FCST
BEYOND DAY3.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LAMMERS
LONG TERM...TAYLOR
AVIATION...STEINWEDEL
Hazardous weather outlook, Sep 8, 4:30 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 AM EDT SAT SEP 8 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
530 AM EDT SAT SEP 8 2007 /430 AM CDT SAT SEP 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN PORTIONS OF
THE AREA TODAY AND OVER THE ENTIRE AREA TONIGHT. THE STORMS ARE
NOT EXPECTED TO BE SEVERE... HOWEVER... LOCALLY HEAVY RAINFALL IS
AGAIN POSSIBLE... ESPECIALLY SOUTHEAST OF A MONTICELLO INDIANA TO
HILLSDALE MICHIGAN LINE WHERE THE STORMS WILL LIKELY BE MOST
NUMEROUS AND PERSISTENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY. SEVERE STORMS
ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-090930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
530 AM EDT SAT SEP 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
WINDS UP TO 30 KNOTS COULD ACCOMPANY ANY STORMS WHICH MOVE THROUGH
THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AS ANOTHER COLD FRONT MOVES
THROUGH THE AREA. WINDS WILL BECOME NORTHERLY AND INCREASE
BEHIND THE FRONT WITH SMALL CRAFT ADVISORY CONDITIONS POSSIBLE BY
SUNDAY NIGHT... CONTINUING INTO MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Special weather statement, Sep 8, 11:56 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1256 PM EDT SAT SEP 8 2007

INZ013-015-017-018-020-022>027-032>034-OHZ015-016-024-025-081800-
ADAMS-ALLEN-BLACKFORD-CASS-FULTON-GRANT-HUNTINGTON-JAY-MIAMI-
PAULDING-PULASKI-PUTNAM-VAN WERT-WABASH-WELLS-WHITE-WHITLEY-
1256 PM EDT SAT SEP 8 2007

...SPECIAL WEATHER STATEMENT...

AT 1252 PM EDT...A LINE OF THUNDERSTORMS WERE DEVELOPING ALONG A
NEARLY STATIONARY FRONT. THE FRONT EXTENDED FROM NEAR LIMA OHIO TO
LAFAYETTE INDIANA. THE LINE OF STORMS WILL CONTINUE TO MOVE
NORTHEAST AT 10 MPH. WHILE NO SEVERE WEATHER IS EXPECTED...
OCCASIONAL CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED.

LOCATIONS WHICH WILL BE AFFECTED BY THESE DEVELOPING STORMS
INCLUDE...LINN GROVE...MARION...SMITHSON... REYNOLDS...MCNATTS AND
REIFFSBURG.

AS A REMINDER...LIGHTNING IS A LEADING CAUSE OF WEATHER RELATED
DEATH. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

LEWIS
Special weather statement, Sep 8, 1:21 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EDT SAT SEP 8 2007

INZ020-022>027-032-033-OHZ024-025-082030-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...
VAN WERT...DELPHOS...LIMA
221 PM EDT SAT SEP 8 2007

A LINE OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SLOWLY DRIFT TO THE NORTHEAST THROUGH 4PM. THE PRIMARY THREATS WILL
BE SCATTERED LIGHTNING STRIKES AND HEAVY RAIN. RAINFALL RATES OF 1
TO 2 INCHES PER HOUR CAN BE EXPECTED...WITH ADDITIONAL RAINFALL
AMOUNTS IN EXCESS OF A HALF OF AN INCH POSSIBLE THROUGH 4PM.

The radar

The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
September 8, 3:39 PM EST to 6:25 PM EST
Where
Cass County, 0.87 mi SW of Walton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.660, -86.240

State route 218 was impassable and closed in southern Cass county due to flowing water on the road. A spotter in the area reported 4 inches of rain falling in one hour just southwest of Walton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59330.